With increasing presentations of headaches following COVID-19 vaccination, we present one of the UK's earliest proven cases of vaccine-induced thrombotic thrombocytopaenia (VITT), with the aim of giving colleagues a case to compare other patients against. Our patient was a 48-year-old man who presented with frank haematuria, a widespread petechial rash, and headaches, 2 weeks after receiving the first dose of the Oxford AstraZeneca ChAdOx1 nCoV-19 vaccine. He had a platelet count of 14×109/L and an extensive cerebral venous sinus thrombosis (CVST) with subarachnoid haemorrhage on imaging. He developed localising neurological signs and experienced a cardiopulmonary arrest. He was successfully resuscitated and transferred to a tertiary care centre for urgent thrombectomy. This case illustrates how the diagnosis of VITT should be based on the platelet count and imaging-and how patients with VITT should be cared for in centres with urgent neurosurgical and interventional radiology services.
Keywords: COVID-19; emergency medicine; general practice / family medicine; haematology (incl blood transfusion); public health.
© BMJ Publishing Group Limited 2021. No commercial re-use. See rights and permissions. Published by BMJ.